Ventricular Tachycardia Ablation May Allow Patients to Reduce or Discontinue Amiodarone

Share this content:
A higher dose of amiodarone after ventricular tachycardia ablation was independently associated with a shorter time to death.
A higher dose of amiodarone after ventricular tachycardia ablation was independently associated with a shorter time to death.

After ablation for ventricular tachycardia (VT) in patients with structural heart disease, the antiarrhythmic drug amiodarone may be safely reduced or discontinued, according to research published in JACC: Clinical Electrophysiology.1

Patients with structural heart disease are typically given antiarrhythmic drugs to suppress VT, and amiodarone is among one of the most effective.2 However, with long-term use, the agent can cause several organ toxicities.3 Catheter ablation has also successfully reduced the occurrence of VT. Therefore, researchers from the University of Pennsylvania in Philadelphia sought to determine whether amiodarone could be discontinued or reduced after VT ablation.

The researchers enrolled 231 patients undergoing VT ablation (90% men; mean age, 63.4±12.9 years; 53.7% with ischemic cardiomyopathy) and divided them into 3 treatment groups: amiodarone reduced/discontinued following ablation (group A), amiodarone not reduced (group B), and not on amiodarone at time of ablation (group C). After patients underwent VT ablation, non-invasive programmed stimulation (NIPS) was conducted to confirm non-inducibility.

Patients in group B were older (70.2 vs 65.5 years and 59.6 years for groups A and C, respectively) with lower left ventricular ejection fraction (29.1% vs 30.7% and 34.3%; P =.04), more frequently taking beta-blockers (96.6% vs 89.9% and 75.7%; P =.003) and diuretics (89.7% vs 60.6% and 50.5%; P =.001), and more likely to already have an implantable cardioverter-defibrillator (100.0% vs 96.0% and 88.3%; P =.003) at the time of ablation compared with patients in groups A and C.

More than 55% of patients were taking amiodarone at the time of ablation, 44.6% were not taking amiodarone, and 33.0% were previously taking amiodarone but had discontinued use. After ablation, 42.9% of patients in group A decreased or discontinued use and 12.6% of patients in group B increased or continued the dose without change.

Patients in group A had less frequently inducible VT at the end of the ablation procedure or NIPS. One-year VT-free survival was similar between patient groups (P =.1), but mortality was highest in group B (P <.001). This trend continued during a mean follow-up of 1.8±1.6 years (group B: 20% vs 58% and 61% in groups A and C, respectively; log-rank P <.001). The researchers noted that a higher dose of amiodarone after ablation was independently associated with a shorter time to death (hazard ratio: 1.23 per 100 mg increase; 95% CI, 1.03-1.47; P =.02).

In addition, 11 patients developed toxicity from amiodarone during follow-up, but survival among these patients was not significantly different from patients who did not develop amiodarone toxicity (P =.9).

“In order to confirm our findings, a prospective trial should be conducted in which patients without inducible VT at the end of ablation and NIPS are randomized to continuing vs stopping amiodarone,” the researchers concluded. “Reduction or discontinuation of amiodarone should be considered one of the goals of VT ablation in patients with structural heart disease.”

Study Limitations

  • The study was observational in nature; therefore, causality cannot be confirmed. The effect of amiodarone on mortality should be considered hypothesis-generating. 
  • Amiodarone should not be discontinued or reduced in all patients based on these results. Instead, discontinuation or reduction should only be considered in patients in whom the operator determines have had successful outcomes based on the programmed stimulation post-ablation. 
  • Patients who developed “clinically apparent amiodarone toxicity during follow-up did not have increased mortality” compared with patients who did not develop toxicity; therefore, the mechanisms behind this increase in mortality are still undefined.

References

  1. Liang JL, Yang W, Santangeli P, et al. Amiodarone discontinuation or dose reduction following catheter ablation for ventricular tachycardia in structural heart disease [published online February 1, 2017]. JACC Clin Electrophysiol. doi:10.1016/j.jacept.2016.11.005 
  2. The CASCADE Investigators. Randomized antiarrhythmic drug therapy in survivors of cardiac arrest (the CASCADE Study). Am J Cardiol. 1993;72:280-287.
  3. Epstein AE, Olshansky B, Naccarelli GV, Kennedy JI, Jr., Murphy EJ, Goldschlager N. Practical management guide for clinicians who treat patients with amiodarone. Am J Med. 2016;129(5):468-475. doi:10.1016/j.amjmed.2015.08.039 
You must be a registered member of The Cardiology Advisor to post a comment.

Sign Up for Free e-Newsletters